Adverse Drug Reactions and Underlying Metabolomic Profiles in HIV Patients on Long-term Antiretroviral Therapy
Background: Adverse drug reactions (ADRs) associated with prolonged use of antiretroviral therapy (ART) are a serious hindrance to achieving optimal treatment outcomes. Evidence demonstrates that metabolites play an important role in the advancement of ART-related ADRs. So far, there is a paucity of information on the prevalence of long-term ART-related ADRs and the underlying molecular processes in the Kenyan populations. The development of ART-related ADRs varies substantially between individuals and the role of important factors such as ethnicity that contribute to the heterogeneity among Africans and Europeans populations has not been adequately investigated. Objective: To describe long-term ART-related ADRs and corresponding variations in plasma metabolites in HIV-infected Kenyan and German patients on long-term ART. Methods: The description of common ADRs and related determinants was performed through a retrospective analysis of electronic medical records from the Sex Workers Outreach Program (SWOP) (n = 1,450) in Kenya. The study identified factors associated with polyneuropathy through a nested case-control study that involved HIV-infected patients who developed polyneuropathy (cases, 94) and those without polyneuropathy (controls, 212) after long-term ART. The description of the corresponding variations in plasma metabolites was achieved through an exploratory cohort (n = 65). The exploratory cohort comprised of HIV-infected Kenyan (n = 36) and German (n = 29) patients on long-term ART. The metabolomic profiling entailed the collection of blood samples from HIV-infected Kenyan patients, while in the case of the German cohort the study utilized archived plasma samples. Concentrations of plasma metabolites were determined using Liquid Chromatography coupled with Mass Spectrometric techniques (HPLC-MS). X | To reveal common ADRs and associated factors, the statistical analyses involved both descriptive and inferential statistics. Further, a bivariate analysis was conducted to compare polyneuropathy related factors between cases and controls. Metabolomic data analysis involved the application of the Analysis of Variance, Partial Least Squares-Discriminant Analysis, Significance Analysis of Microarray and metabolic pathway mapping using Metaboanalyst Programme. Results: In SWOP clinics, long-term use of ART-regimens containing either stavudine (d4T) or azidothymidine (AZT) or tenofovir disoproxil fumarate (TDF) combined with lamivudine (3TC) and efavirenz (EFV) or nevirapine (NVP) for a median duration of 4.3 years (1.7-5.3) related to the development of ADRs among HIV-infected Kenyan patients. The common ADRs in SWOP facilities included lipodystrophy 211 (41.7%), polyneuropathy 149 (29.4%), anaemia 78 (15.4%), hepatotoxicity 47 (9.3%), skin rash 14 (2.8%) and renal toxicity 7 (1.4%). The development of ADRs accounted for 287 (76%) of all ART regimen changes, mostly due to stavudine-related lipodystrophy (n = 204, 76%) and polyneuropathy (n= 54, 20%). The risk of patients developing an ADR during 24 months of ART was statistically significant (Log-rank test, p = 0.044). While the use of tenofovir disoproxil fumarate (TDF) was protective [hazards ratio 0.50; 95% CI: 0.3-0.8], older patients (≥ 40 years) had an increased risk of developing an ADR [hazards ratio 1.0; 95% CI: 1.0-1.1]. Patients with polyneuropathy were significantly older (0 = 0.017) and had a higher systolic blood pressure (p = 0.025). Apparently, TDF was significantly related to the development of polyneuropathy (p = 0.017), suggesting an earlier exposure to stavudine before changing to TDF. The metabolomic analysis revealed raised levels of phosphatidylcholine diacyl C42:0 (PC aa C42:0) in HIV-infected Kenyan patients with polyneuropathy (0.8±0.3) and without polyneuropathy (0.7±0.2) compared to HIV-infected German patients prior to ART (0.5±0.2) and after initiation of ART (0.5±0.2). Correspondingly, levels of XI | LysoPC a C17:0 were elevated in HIV-infected Kenyan patients with polyneuropathy (2.3±0.9) and without polyneuropathy (2.1±0.9) compared to HIVinfected German patients prior to ART (1.6±0.5) and after initiation of ART (1.5±0.5) (variable importance in projection > 1, p = 0.05). There were elevated levels of shortchain acylcarnitine (propionylcarnitine) in HIV-infected Kenyan patients with stavudine-related polyneuropathy (0.3±0.1) compared to HIV-infected polyneuropathy free, ART-naive German patients (0.28±0.1), polyneuropathy free German patients on ART (0.2±0.1) and polyneuropathy free Kenyan patients on ART (0.2±0.1) (p < 0.001). Discussion and conclusion: Lipodystrophy and polyneuropathy were the most commonly encountered ADRs in SWOP clinics, accounting for most of the ART drug changes. Although the prevalence of ADRs vary from one study to another, factors such as variations in ADR reporting procedures and concomitant medication may have influenced these findings. Older age significantly related to an increased hazard of developing ADRs and a significantly increased risk of developing polyneuropathy. This suggests that the burden of ADRs such as polyneuropathy is likely to be high in older HIV-infected populations compared to younger populations on long-term ART. Typical long-term ADRs were more likely to develop in older HIV-infected Kenyan patients compared to HIV-infected German patients. Although patients in SWOP clinics tolerated well the use of TDF-based regimens, a significant number of patients on these regimens ended up with polyneuropathy. The development of polyneuropathy in patients, who never used stavudine, suggests an ongoing burden of polyneuropathy even after the ban on stavudine. The findings of this study further demonstrate that many plasma metabolites undergo significant alterations in HIV-infected patients before and after long-term exposure to ART. The observed upregulation of glycerophospholipids namely PC aa C42:0 and LysoPC a C17:0 and short-chain acylcarnitine namely propionylcarnitine (C3) suggests that glycerophospholipids and fatty acid oxidation metabolism could be the most XII | disturbed pathways in HIV-infected patients on long-term ART. The affected pathways seemed to correlates well with clinical manifestations such as polyneuropathy, lipoatrophy, pancreatitis, lactic acidosis and nephrotoxicity. The current results may serve as a starting point for the search of new biomolecules that could be potential biomarkers for early detection of adverse drug reactions. There is a need for further studies to confirm causal pathway between HIV-infection, metabolomic changes and clinical outcomes.
The following license files are associated with this item: